To the Editor.—
In the letter "Severe Anaphylaxis in Cirrhotic Patients Receiving Dextran 40," Adar and Schneiderman (237:119, 1977) suggested an increased sensitivity to dextran in cirrhotic patients. We report a case of fatal anaphylactoid reaction to dextran 40.
Report of a Case.—
A 52-year-old man, who was a heavy smoker and alcohol drinker, was suffering from chronic obstructive lung disease and thrombotic occlusion of the abdominal aorta. He was hospitalized because of a superimposed infection to his chronic obstructive lung disease, which caused a severe deterioration in his general condition. On admission he was cyanotic, confused, and dyspneic. Signs of occlusion of the abdominal aorta, with paraparesis attributed to the secondary involvement of the anterior spinal artery, were found. Liver function test results were greatly impaired: SGOT, 800 units/mL; SGPT, 1,025 units/mL; bilirubin, 3 mg/dL. The pH was 7.27; the pO2 was 40 mm Hg; and the pCO